Alert archive / Puerto Rico / Special Marine Warnings in 2021

Special Marine Warning 3, NWS JSJ

May 22, 2021

NWS JSJ issued this special marine warning at May 22, 2021, 9:45 PM CDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 9:45 PM CDT (02:45 UTC)
Expired
May 22, 2021, 10:15 PM CDT
In force
30 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The San Juan radar (TJUA), 82 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

016 
WHCA52 TJSJ 230245
SMWSJU
AMZ710-712-230315-
/O.NEW.TJSJ.MA.W.0003.210523T0245Z-210523T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
1045 PM AST Sat May 22 2021

The National Weather Service in San Juan has issued a

* Special Marine Warning for...
  Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...
  Coastal Waters of Northern Puerto Rico out 10 NM...

* Until 1115 PM AST

* At 1041 PM AST, a severe thunderstorm capable of producing 
  waterspouts was located over mainly areas just off the coast of 
  between Hatillo and Quebradillas, moving northwest around 5 knots.

  HAZARD...Waterspouts, wind gusts 35 knots or greater, and small 
           hail. 

  SOURCE...Radar. 

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves. 

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 1865 6638 1847 6646 1849 6661 1848 6669
      1850 6699 1852 6707 1867 6705
TIME...MOT...LOC 0241Z 152DEG 5KT 1856 6678 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

RAM
1 follow-up statement
684 
FZCA72 TJSJ 230321
MWSSJU

Marine Weather Statement
National Weather Service San Juan PR
1121 PM AST Sat May 22 2021

AMZ710-712-230325-
/O.EXP.TJSJ.MA.W.0003.000000T0000Z-210523T0315Z/
1121 PM AST Sat May 22 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 1115 PM AST...

The affected areas were... 
Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...
Coastal Waters of Northern Puerto Rico out 10 NM...

The severe thunderstorm has weakened and no longer poses a 
significant threat to boaters...additional thunderstorms development 
will however remain possible over the coastal waters during the next 
several hours and mariners should continue remain vigilant and 
exercise caution. For this reason a Marine Weather Statement 
Statement (MWSSJU) remains affect for these and the surrounding 
waters. 

LAT...LON 1865 6638 1847 6646 1849 6661 1848 6669
      1850 6699 1852 6707 1867 6705
TIME...MOT...LOC 0315Z 152DEG 5KT 1859 6680 

$$

RAM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at May 22, 8:43 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 22, 8:43 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Juan PR
943 PM AST Sat May 22 2021

.UPDATE...Most of the showers and thunderstorms that affected the
the northern sections of PR dissipated or have moved over the
Atlantic waters. In the past few hours, these showers and
thunderstorms have redeveloped just offshore of the northwest
coast of Puerto Rico. Also, a few isolated showers have developed
over northeastern PR, including the San Juan Metro area. Modified
the short term grids to include current weather.

&&

.AVIATION...Now through 0300Z, a cluster of showers and
thunderstorms located just north of PR will continue to produce
dangerous lightning over the Atlantic waters. After 0300
Z...Mainly VFR conditions are expected to prevail across all
terminals during the next 12 hours. The 22/00z TJSJ sounding
indicated E winds 10 to 15 kt blo 2500 ft.

&&

.MARINE...A northerly swell will begin to reach our local
Atlantic waters later tonight. Expect seas of 5 to 6 feet, with
periods of between 11 and 13 seconds, which could generate
breaking waves of around 10 feet. Therefore we made the decision
to issue a High Surf Advisory for the north coast of Puerto Rico
and northern USVI. This swell will peak on Sunday afternoon and
then slowly subside through Monday night. A small craft advisory
is in effect for the local Atlantic waters.

&&

.PREV DISCUSSION... /issued 514 PM AST Sat May 22 2021/

SYNOPSIS...

Active weather is expected to continue for the region through the
weekend, with conditions favorable for convection aloft and
increasing moisture. Another afternoon with significant, organized
convection cannot be ruled out for tomorrow. Additionally, there is
the potential for flooding, especially in northwestern and interior
Puerto Rico. Conditions will gradually become less favorable aloft
and drier as we move into the work week, and shower activity will
decrease.

SHORT TERM...Tonight through Monday...

The mid-to upper-level trough remains to the west of the region,
with a jet streak over the area. Therefore, there is divergence
aloft, which is helping to maintain instability over the region.
This is forecast to persist through the weekend, and likely into the
early part of the day on Monday. Additionally, there is an old
frontal boundary that is still stalled out to the north of the
region. With southeasterly flow, enhanced moisture is being advected
over the area; moisture convergence is expected to persist through
tomorrow, with precipitable water values increasing to around 1.8 to
2.1 inches. This is generally within seasonal normals, but is on the
high end, or slightly over in some areas. This combination of
increased moisture with good instability maintained over the region
will bring additional shower activity to the region, and tomorrow
afternoon will likely be active yet again. That being said, some of
the mid-level dry air will moisten up a bit, which could lead to
some clouds developing earlier in the day. This, in turn, could
inhibit slightly the potential for significant, organized
convection. That being said, organized convection cannot be ruled
out. Periods of moderate to heavy rainfall are possible, and there
remains an enhanced risk for flooding.

Moisture will begin to decrease on Monday. Additionally, the mid-to
upper-level trough is forecast to shift, finally, and divergence
aloft will lessen. As such, instability will also decrease on
Monday, but not disappear. Therefore, decreasing shower activity
is expected, though there will remain sufficient moisture, with
precipitable water values remaining within seasonal normals, to
maintain showers in a typical pattern. Localized flooding cannot
be ruled out, mostly in afternoon convection, which will likely be
seen in the northwest and interior of Puerto Rico; it is
especially a concern considering that these areas have seen
significant rainfall over the last few days as well.

LONG TERM...Tuesday through Sunday...

Model guidance suggest unstable weather conditions through the
end of the long term forecast period. Dynamics at upper levels are
favorable for enhancement of showers and thunderstorm activity.
At lower levels, moderate easterly winds will continue to prevail
during this time. Also, precipitable water values are forecast to
exceed normal values for this time of the year. Aerosols models
continue to suggest a second impulse of African dust particles
reaching the area early the next workweek. However, the
interaction of these particles with the moist environment is not
expected to suppress convection significantly. Under this evolving
pattern, the most likely outcome is diurnally induced afternoon
convection and isolated thunderstorm activity over central and
west Puerto Rico each day. A more typical weather pattern is
expected to return by the end of the week.

Satellite imagery indicates a weak tropical wave moving across the
tropical Atlantic near 47W south of 12N. This wave is expected to
stay well south of our forecast area on Sunday, and thus not
cause any direct impacts to PR/USVI. Seasonable temperatures are
expected to prevail across the forecast area.

AVIATION...

VFR conds in place area wide over PR/USVI/Leeward Islands, but
+SHRA/+TSRA with MVFR/IFR conds are active over NW and north central
and gusts that may exceed 45 kts in isol areas of interior PR btwn
22/1630-1930Z where small hail may be psbl. Mtn obscurations. Othw
sfc wind 10-18 kt with gusts to 22 kt. Bcmg land breezes of less
than 10 kt after 23/01Z. Max winds WSW-W 50-75 kt btwn FL290-540
strongest at FL510 and FL430.

MARINE...

Another swell pulse is forecast to arrive tonight; at the offshore
buoy, 41043, seas of 6 feet with periods of 11 seconds were observed
at 20Z, indicating the arrival of the first signs of the swell
there. Seas of up to 7 feet are expected for Sunday into Monday for
the local Atlantic waters, especially in the offshore. Seas are
forecast to gradually subside during the early part of the workweek,
though the swell could linger, as the low with which this swell is
associated is very slow moving.

There is a high risk of rip currents for the north coast of Puerto
Rico as well as for beaches of Culebra. Tomorrow, the high risk will
extend to include beaches of Aguada and Rincon, as well as St.
Thomas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  77  89 /  50  40  40  20
STT  79  88  79  88 /  50  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

     High Surf Advisory from 4 AM Sunday to 2 AM AST Monday for
     Culebra-North Central-Northeast-Northwest-San Juan and
     Vicinity-Southeast.

     High Rip Current Risk from Sunday evening through Monday
     afternoon for Mayaguez and Vicinity.

VI...High Surf Advisory from 4 AM Sunday to 2 AM AST Monday for
     St.Thomas...St. John...and Adjacent Islands.

     High Rip Current Risk from Sunday evening through Monday
     afternoon for St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory from 2 AM Sunday to 2 AM AST Monday for
     Coastal Waters of Northern Puerto Rico out 10 NM.

     Small Craft Advisory from 2 AM Sunday to 8 AM AST Monday for
     Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...EM
LONG TERM....CS
PUBLIC DESK...ICP
Hazardous weather outlook, May 22, 5:31 AM CDT, 16 hours 14 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
521 AM AST sabado 21 de mayo de 2021

AMZ710>745-PRZ001>013-230930-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
521 AM AST sabado 21 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte
sobre las aguas del Atlantico durante el dia y sobre el interior,
norte y noroeste de Puerto Rico esta tarde. Las fuertes tronadas
sobre tiera podrian producir granizo pequeno y fuertes vientos.

.Inundacion...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Olas...Se espera oleaje de hasta 5 pies para las aguas del
Atlantico y los pasajes el dia de hoy, aumentando hasta 7 pies para
sectores de las aguas del Atlantico esta noche.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas de la costa norte de Puerto Rico y Culebra.

.Dias dos hasta el siete...domingo a viernes.

Riesgo alto de corrientes marinas continuara para el norte de Puerto
Rico y Culebra hasta por lo menos el domingo en la noche. Las
temperaturas y los indices de calor continuaran sobre lo normal. El
potencial de inundaciones urbanas y de riachuelos continuara para
cada tarde, mayormente sobre el interior y oeste de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-230930-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
521 AM AST sabado 21 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Vientos... Vientos sostenidos en exceso de 20 MPH (17 Nudos) se
esperan a traves de sectores de las aguas costeras y sobre los
pasajes locales, al igual a lo largo de la costa norte durante horas
de la tarde.

.Olas...Se espera oleaje de hasta 5 pies para las aguas del
Atlantico y los pasajes el dia de hoy, aumentando hasta 7 pies a
traves de las Aguas del Atlantico en horas de la tarde.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para todas las playas de las islas.

.Dias dos hasta el siete...domingo a viernes

Un riesgo moderado de corrientes marinas continuara durante los
proximos dias. Aguaceros y tronadas aisladas pudieran resultar en
acumulacion de agua en carreteras y sectores de pobre drenaje para el
domingo.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Local storm report, May 22, 6:11 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
711 PM AST SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 W COROZAL             18.34N 66.39W
05/22/2021  E1.00 INCH       MOROVIS            PR   PUBLIC

            A SEVERE THUNDERSTORMS AFFECTED THE NORTH CENTRAL
            SECTIONS OF PUERTO RICO MAINLY THE MUNICIPALITIES OF
            MOROVIS AND COROZAL WHERE THEY REPORTED QUATER SIZE
            HAILIN THE BO. CIBUCO.

&&

EMORALES

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:21 PM CDTHigh Surf AdvisoryJSJ19 hr
May 22, 10:01 PM CDTSpecial Weather StatementJSJ59 min
May 22, 10:03 PM CDTSpecial Weather StatementJSJ57 min
May 23, 12:05 AM CDTAreal Flood AdvisoryJSJ4 hr
May 23, 3:35 AM CDTFlash Flood WarningJSJ5 hr
May 23, 10:55 AM CDTSpecial Marine WarningJSJ50 min
May 23, 11:00 AM CDTSpecial Marine WarningJSJ45 min
May 23, 11:52 AM CDTSpecial Marine WarningJSJ38 min
May 23, 12:18 PM CDTSpecial Marine WarningJSJ57 min
May 23, 1:10 PM CDTSpecial Marine WarningJSJ65 min
May 23, 2:46 PM CDTSpecial Marine WarningJSJ59 min
May 23, 3:30 PM CDTSpecial Marine WarningJSJ60 min
May 23, 9:31 AM CDTAreal Flood AdvisoryJSJ3 hr
May 23, 11:33 AM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.